Virginia, 2017Damaging Winds in Virginia, November 18, 2017
November 18, 2017 · NWS RNK · 4 events in 2 counties and zones
A deep low pressure system passed just south of the Great Lakes during the afternoon and evening, dragging with it a strong cold front eastward across the central Appalachians. A line of severe thunderstorms developed just ahead of the front, with at least one wind gust greater than 50 knots was observed as the line of storms passed across Bristol TN.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep low pressure system passed just south of the Great Lakes during the afternoon and evening, dragging with it a strong cold front eastward across the central Appalachians. A line of severe thunderstorms developed just ahead of the front, with at least one wind gust greater than 50 knots was observed as the line of storms passed across Bristol TN. As the line of storms entered southwest Virginia, several trees were blown down across Smyth and Bland counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 18, 8:32 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Nov 18, 8:32 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
832 PM EST Sat Nov 18 2017
.SYNOPSIS...
A strong cold front will sweep southeast through the region
tonight preceded and accompanied by gusty winds and scattered
to numerous showers. Much colder air on blustery winds will
arrive behind the front on Sunday, with clearing skies across
the Piedmont, but with abundant clouds over the mountains along
with some upsloping snow showers across the western flanks of
the Appalachains.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 832 PM EST Saturday...
Regional WSR-88d showed showers entering the western mountains.
Adjusted POPs for the onset of showers (earlier timing) and
movement east tonight. Made some minor adjustments in
temperatures for tonight into Sunday morning. Latest surface
meso obs starting to show winds gusts above 30 mph in elevations
above 2800 feet. Wind advisories looks good, will freshen up
NPW to remove evening wording. Post frontal upslope snow showers
with light accumulation seem reasonable. Will watch evolution
with front for additional potential ISC grids adjustments.
As of 648 PM EST Saturday...
Wind advisories remain in effect until noon EST Sunday across
the higher terrain.
Made some minor adjustments in temperatures utilizing the
surface obs, trends and blended towards GLAMP. Shaped pops
towards HRRR and Hiresw-ARW-East tonight into Sunday morning.
More changes later...
As of 330 PM EST Saturday...
Strong cold front moving through the OH and TV Valley will
sweep east through the Blacksburg forecast area tonight,
preceded and accompanied by scattered to numerous showers.
Instability is very limited with this feature, such that
thunder, if any, will remain isolated and likely confined to the
extreme western or southwestern portion of the forecast area
where some mid level buoyancy will be maximized.
Strong prefrontal winds approaching 45 knots just above the
developing inversion layer, and strong post-frontal winds
behind the front of the same magnitude with 6-hour pressure
rises around 10 millibars support ongoing Wind Advisories though
Noon on Sunday for the mountains and the VA foothills. Some
localized gusts to around 50 knots possible across elevations at
or above 5K feet, but see no need at the present time to hoist
High Wind Warning for this area considering limited areal
coverage.
Fast moving system should keep precipitation amounts tonight to
under one half inch, with most areas receiving a quarter inch
or less. Strong cold advection and increased upsloping should
help transition rain to snow showers later tonight across the
western flanks of the Appalachians - with a continuation through
Sunday - perhaps into the early part of the short-term period
as a second short wave trof races northeast through SE WV Sunday
afternoon into early evening.
Some spotty snowfall amounts in the 1-2" range are possible
across the highest terrain, such as at Mount Rogers, VA and
across Western Greenbrier County, WV; however, most other
upsloping areas from the mountains of NW NC north through SW VA
into SE WV should receive only an inch or less.
With the strongest cold air advection to arrive on Sunday,
expect to see temperatures flatline near freezing or even
slowly fall during the day, especially across the higher
terrain where clouds will hold fast. East of the Blue Ridge
into the Piedmont, downslope clearing and a bit later arrival
of the coldest air should allow temperatures to recover into the
lower or mid 50s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 215 AM EST Saturday...
While snow showers are likely to be ongoing in the mountains of
southeastern WV, a secondary shortwave trough/500 mb vort max
progged to ripple through the northwest cyclonic flow likely to lead
to a brief enhancement of snow showers in southeast WV at least.
Shortwave is expected to move across the northern half of the
forecast area through midnight, with a reinforcing shot of colder
air awaiting behind it. Froude number is initially unblocked which
supports possible flurries as far east as the Alleghany Highlands in
VA early Sunday evening, but are expected to become more neutral to
blocked by overnight. The moisture layer also begins thinning out
and PoPs taper from south to north toward dry by the pre-dawn hours.
Any accumulations of less than an inch would be confined to western
Greenbrier southwest into parts of Mercer County before midnight,
with just a few flakes into the Alleghany Highlands. Passage of the
shortwave and pressure rises may initially maintain gusty ridgetop
winds into Sunday evening; though as inversion height shrinks the
mixed layer around midnight, a decrease in wind speeds and gusts
along the ridges can be expected. A rather cold night with many
areas likely to fall below freezing, with the coldest values in the
low 20s in southeast WV and the Mountain Empire region.
A broad area of high pressure then begins to settle into the region
Monday into Tuesday. Shot of colder air is brief, and low-level
temperatures begin to moderate as we tap into a modest west to
southwesterly component. It will be pretty chilly early on Monday
with apparent temperatures west of the Blue Ridge in the teens
through the morning commute, so bring along an extra layer as the
holiday workweek begins. Monday and Tuesday overall appear
uneventful otherwise with high pressure and ridging aloft in
control. May see a few high clouds intrude into Tuesday, but overall
lots of sunshine this period. Forecast calls for dry conditions
Monday with highs low 40s to lower 50s, lows mid 20s to near
freezing Monday night, and highs back well into the 50s come
Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 300 PM EST Friday...
GFS ensemble indicates a 500 mb pattern resembling a cold season
positive Pacific-North American (PNA) teleconnection regime centered
around the Thanksgiving holiday period. This often translates to
mean troughiness at 500 mb into the central and eastern US, as
repeated shortwave troughs round the top of a large ridge across the
Pacific Coast and dig/reinforce cyclonic flow aloft. Overall an
unsettled holiday period but nothing that would significantly hamper
travel plans attm.
The GFS and ECMWF indicate show a trough in the southern branch of
the jet across the Mississippi Valley/Deep South, and a more potent
northern stream trough over the Great Lakes/Upper Midwest Tuesday
night. Both also show a weak Gulf coast low developing on an old
frontal zone around the Wednesday timeframe. Question that will
likely govern what unfolds is if phasing can occur between the two
streams. This isn't indicated at all in the GFS, which would serve
to keep us at least partly cloudy but dry. The ECMWF on the other
hand was indicating a little more phasing in its 00z run, which
would do two things: (1) bring an area of showers further north into
the Blue Ridge and Piedmont Tuesday night/overnight and (2) tap into
colder temperature profiles behind the departing system for the
Thanksgiving holiday Thursday. Less phasing was noted in the 12z
ECMWF, so while still some level of uncertainty to be accounted for,
sided a little closer to the more temperate GFS idea for the Tuesday
through Thursday timeframe. This keeps temperatures slightly below
normal, with only a limited chance for PoPs east of the Blue Ridge
on Tuesday night. Even if the more pessimistic ECMWF solution plays
out, it still wouldn't likely lead to any significant/impactful
weather. Kept highs for the Thanksgiving holiday only in the 40s
with partly cloudy skies and dry conditions.
Looks to be a warming/moderating trend to temperatures Friday into
the holiday weekend and will likely trend temperatures to near/above
late-November normals. Weather pattern then turns more unsettled
after the holiday weekend with a larger degree of guidance solution
spread.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
As of 645 PM EST Saturday...
Winds will hinder aviation operations tonight into Sunday.
Southwest winds will continue to increase in advance of an
approaching cold front to our west. Some winds before prior to
and following the arrival of the front could gust as high as 30
knots into Sunday morning, especially in the mountains, with
localized gusts in excess of 40 knots across the highest
elevations - especially tonight into mid- morning Sunday.
VFR flight conditions will continue this evening until
prefrontal and frontal lines of showers begin to arrive from the
west. These showers expected to drive flight conditions back
down into the MVFR range at KBLF and KLWB in the 01-03Z/8-10 PM
timeframe, then reach KBCB by/around 05Z/Midnight.
Further east, look for ceilings to fall down to the 3-5K FT
level in the 05-09Z timeframe/Midnight-4AM tonight, but still in
the VFR range, as narrow lines of showers sweep east with the
front.
Post-frontal upsloping clouds and occasional rain/snow showers
should maintain MVFR to localized IFR flight conditions across
the Southeast West Virginia terminal forecast sites for much of
Sunday, perhaps even until mid-late afternoon at KBCB.
Downsloping winds east of the Blue Ridge should maintain VFR
conditions with clearing skies elsewhere on Sunday.
Medium confidence in winds, ceilings, and visibilities
during the taf period.
Extended Discussion...
Higher pressure and a weakening pressure gradient should allow
for northwesterly winds to slowly abate by late Sunday night,
along with decreasing clouds across the western flanks of the
Appalachians.Widespread VFR conditions are expected thereafter
from Sunday night into FRiday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until noon EST Sunday for VAZ007-009>020-022>024-
032>035.
NC...Wind Advisory until noon EST Sunday for NCZ001-002-018.
WV...Wind Advisory until noon EST Sunday for WVZ044-507-508.
&&
SYNOPSIS...WERT
NEAR TERM...KK/WERT
SHORT TERM...AL
LONG TERM...AL
AVIATION...KK/WERTHazardous weather outlook, Nov 18, 8:39 PM EST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
839 PM EST Sat Nov 18 2017
WVZ044-507-508-200145-
Monroe-Eastern Greenbrier-Western Greenbrier-
839 PM EST Sat Nov 18 2017
...WIND ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ042-043-200145-
Mercer-Summers-
839 PM EST Sat Nov 18 2017
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ007-009>020-022>024-032>035-200145-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
839 PM EST Sat Nov 18 2017
...WIND ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Another surge of northwest winds could gust over 45 mph Sunday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ043>047-058-059-200145-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
839 PM EST Sat Nov 18 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 18, 10:11 PM EST, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1011 PM EST SAT NOV 18 2017
VAZ007-009-WVZ042-190415-
Tazewell-Smyth-Mercer-
1011 PM EST SAT NOV 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
SMYTH...TAZEWELL...AND MERCER COUNTIES UNTIL 1115 PM EST...
At 1009 PM EST, radar indicated a narrow line of heavy rain showers
and isolated thunderstorms located along a line extending from 6
miles west of Pineville to near Glen Burke to 7 miles southwest of
Trammel, approaching western Tazewell and western Mercer counties.
Movement was east at 55 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Bluefield...
Princeton...
Marion...
Richlands...
and Tazewell.
Brief very heavy rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
LAT...LON 3715 8190 3724 8174 3720 8168 3721 8156
3727 8142 3742 8128 3746 8131 3760 8114
3745 8089 3730 8094 3722 8128 3717 8126
3715 8133 3712 8126 3709 8127 3704 8146
3685 8131 3686 8177 3693 8183 3698 8179
TIME...MOT...LOC 0309Z 256DEG 49KT 3756 8164 3714 8194 3692 8235
RABThunderstorm Wind, Smyth
- When
- November 18, 10:40 PM EST
- Where
- Smyth County, 0.51 mi NW of Chilhowie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.804, -81.678
Thunderstorm winds brought down a tree within the community of Chilhowie.
Thunderstorm Wind, Smyth
- When
- November 18, 10:45 PM EST
- Where
- Smyth County, 0.78 mi N of St Clair Bottom
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.761, -81.632
A tree was blown down near the intersection of Riverside Road and Red Stone Road by thunderstorm winds.
Thunderstorm Wind, Smyth
- When
- November 18, 10:47 PM EST
- Where
- Smyth County, 2.64 mi NNW of Mc Mullin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.857, -81.580
A tree was blown down along Wassum Valley Road by thunderstorm winds.
Thunderstorm Wind, Bland
- When
- November 18, 11:01 PM EST
- Where
- Bland County, 0.82 mi NNE of Carnot to 0.83 mi NE of Carnot
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.040, -81.092
Three trees were blown down at the intersection of Little Creek Highway and Smith Hollow Road by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Illinois, November 18, 20172 deaths · $33,000 · 19 events
- Tornadoes and Damaging Winds in Tennessee, November 18, 20172 injured · $447,000 · EF1 · 61 events
- Tornadoes and Damaging Winds in Alabama, November 18, 2017$504,000 · EF1 · 46 events
- Tornadoes and Damaging Winds in Kentucky, November 18, 20172 injured · $780,000 · EF1 · 14 events
- Tornadoes and Damaging Winds in Kentucky, November 18, 2017$700,000 · EF1 · 9 events
- Tornado and Flooding in Indiana, November 18, 20171 injured · $242,000 · EF0 · 9 events
- High Wind and Strong Wind in West Virginia, November 18 to 19, 2017$175,000 · 50 kt wind · 20 events
- Tornadoes and Hail in Illinois, November 18, 2017$265,000 · EF0 · 6 events
- Tornado and Damaging Wind in Indiana, November 18, 2017$80,000 · EF1 · 2 events
- Flash Flooding and Flooding in Puerto Rico, November 18, 2017$200,000 · 6 events
- Strong Wind in Kentucky, November 18, 20172 injured · $50,000 · 4 events
- Damaging Winds in Mississippi, November 18, 2017$80,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723824, 723823, 723820, 723821.